Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 69, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2022, 8:03 PM EDT for Tippecanoe County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2022, 8:03 PM EDT (00:03 UTC)
- Expired
- May 26, 2022, 8:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
538
WUUS53 KIND 270003
SVRIND
INC157-270030-
/O.NEW.KIND.SV.W.0069.220527T0003Z-220527T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
803 PM EDT Thu May 26 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Tippecanoe County in west central Indiana...
* Until 830 PM EDT.
* At 803 PM EDT, a severe thunderstorm was located 12 miles southwest
of Lafayette, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lafayette, West Lafayette and Shadeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 8695 4026 8709 4048 8709 4039 8679
TIME...MOT...LOC 0003Z 204DEG 18KT 4029 8704
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CM1 follow-up statement
378
WWUS53 KIND 270021
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
821 PM EDT Thu May 26 2022
INC157-270030-
/O.CON.KIND.SV.W.0069.000000T0000Z-220527T0030Z/
Tippecanoe IN-
821 PM EDT Thu May 26 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN TIPPECANOE COUNTY...
At 821 PM EDT, a severe thunderstorm was located near West Lafayette,
or near Lafayette, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lafayette, West Lafayette and Shadeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4025 8705 4031 8706 4048 8709 4039 8679
4023 8695
TIME...MOT...LOC 0021Z 204DEG 18KT 4037 8699
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:54 PM EDT, 9 minutes earlier.
Area forecast discussion, May 26, 7:54 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 754 PM EDT Thu May 26 2022 .Mesoscale Update... Issued at 753 PM EDT Thu May 26 2022 A line of thunderstorms continues to move northeastward this evening. The environment ahead of this line is characterized by weak instability concentrated mostly in the lower-levels. Additionally, there exists decent low-level vertical vorticity along the advancing cold front and along pre-existing outflow boundaries. Effective shear over 40kts has allowed storm organization with occasional supercell structures within the line. Some of these stronger updrafts have been able to ingest and stretch the low-level vorticity, thus enhancing the weak tornado and landspout potential this evening. In fact, some reports of funnel clouds and brief tornadoes have already come through. Along with the threat for isolated tornadoes, the potential for damaging wind gusts remains as cold pools within the line have consolidated. Occasional bowing segments have been noted on radar, and any surging cold pools could produce brief bouts of high winds. The line of storms will continue to move northeastward through sunset. However, as solar insolation wanes and low-level stability returns, an overall weakening trend should begin shortly thereafter. && .Short Term...(This evening through Friday night) Issued at 157 PM EDT Thu May 26 2022 Rest of Today and Tonight. A deep closed upper level pressure system continues to slowly move to the east across Missouri which is creating active weather conditions across central Indiana. Low level wind fields are generally southerly with robust moisture advection across the area. Rain coverage has gradually lessened as the initial wave of rain exits the area. The earlier breaks in the clouds across southern Indiana have now made it into the south central portions of the state which is creating a slightly unstable atmosphere. Current model guidance suggests that by 6 PM a narrow axis of 1000 J/kg of CAPE will be in place. Instability parameters across Illinois are expected to be much higher which makes sense with the mostly clear skies currently in place. Bulk shear values in excess of 40kts and effective SRH values near 100 m2/s2 are more than enough for strong to severe storms especially considering storms yesterday produced damaging winds with a less favorable wind field. Current thoughts are that there will be two periods of storms this afternoon and evening with the first starting after 4 PM and a second wave near 8 PM. This assumes that the clearing that's expected actually occurs. Damaging winds are the primary threat with the limited instability, but can't rule out large hail. Will be closely monitoring satellite trends through the early afternoon to fine-tune where the greatest threat will be going forward. Generally dry conditions expected for the overnight hours with a few scattered showers expected here or there. The loss of daytime heating will limit the instability and allow for no lightning. Can't rule out a few areas of patchy fog with the abundant low level moisture, but with the thick cloud cover and relatively strong winds of 5-10 mph, coverage will be limited. Friday. Rain chances return during the daytime hours as the aforementioned upper level low pressure system moves across central Indiana into Ohio. As the surface and upper level flow becomes northwesterly rain coverage will increase as the CAA aloft creates more favorable low and mid level lapse rates. Can't rule out an isolated rumble of thunder but the cloudy skies and cool surface conditions will limit the instability and create unfavorable conditions for glaciation outside of the cooler temperatures aloft and associated higher lapse rates. Rain chances will come to an end by the overnight hours with cooler than normal conditions expected as the clouds begin to clear. && .Long Term...(Saturday through Thursday) Issued at 157 PM EDT Thu May 26 2022 Saturday... At last dry weather has arrived to central Indiana with a brief spell of cool weather as a closed low exits the region. Surface high pressure will build upstream of a developing ridge; the source of subsidence and drier air. NW mid level flow will keep low level temperatures cool. This in combination with near dry adiabatic warming in the PBL will lead to highs in the mid to upper 70s. Overnight temperatures will drop, but some dry WAA will combat the diurnal cooling. For this reason Saturday night lows will be a few degrees warmer than Friday night; lows in the mid 50s. Sunday through Thursday... Saturday will be the only day below seasonal temperature averages as a ridge quickly builds over the Midwest above a region of dry WAA and an elevated EML. As this EML is pushed over IL/IN, it will be suppressed beneath broad subsidence, eventually nearing a mixed surface layer by Sunday afternoon. This could lead to a quick expansion of the PBL, leading to a slew of surface changes; drying and warming the near surface layer and increasing chances for gusty winds. Current expectations are for highs in the mid 80s, but upper 80s cannot be ruled out, and will greatly depend on the depth of the PBL and its associated ability to adiabatically warm. The next few days in the long term will be rather mundane with surface high pressure continuing to build beneath an upper level ridge. Some moisture return is likely as the ridge axis nears, limiting the fire weather risk in the peak of the heating trend. This wont stop the warmth however with highs in the upper 80s to low 90s both Monday and Tuesday. The forecast is much more murky Wednesday and Thursday. Ensemble members are having a difficult time coming to agreement on the timing of an approaching trough, of which should bring chances of rain sometime between Wednesday afternoon and Thursday afternoon. Will blanket a low chance PoP for not with uncertainty on timing high, but chances should increase as the event nears and timing narrows. && .Aviation...(00Z TAF Issuance) Issued at 636 PM EDT Thu May 26 2022 IMPACTS: -Brief MVFR to IFR cigs/vsbys in showers/storms through 04Z. -MVFR cigs continue through the TAF period. DISCUSSION: Occasional showers and storms through 04Z with highest coverage at LAF and HUF. MVFR cigs are possible at times through the overnight hours and will continue through the day as rain returns. Can't rule out an isolated rumble of thunder, but coverage during the daytime hours tomorrow will be very low. Winds are currently easterly but will gradually become more southerly during the overnight hours. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Eckhoff Short Term...White Long Term...Updike Aviation...White
Hazardous weather outlook, May 26, 3:39 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 339 PM EDT Thu May 26 2022 INZ021-028>031-035>049-051>057-060>065-067>072-271945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 339 PM EDT Thu May 26 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today and tonight. Some storms may be strong to severe this afternoon with damaging winds and hail as the main threats, though an isolated tornado cannot be ruled out. Locally heavy rain is also possible in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances will continue through Friday evening for all or some of the region, although severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Thursday afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 26, 6:15 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
615 PM EDT Thu May 26 2022
INZ035-262245-
Fountain IN-
615 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of northeastern
Fountain County through 645 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Veedersburg, or 16 miles
northwest of Crawfordsville, moving north at 15 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of northeastern
Fountain County, including the following locations... Newtown,
Hillsboro and Mellott.
This includes Interstate 74 between mile markers 18 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4030 8709 4015 8709 4010 8715 4013 8723
4032 8721
TIME...MOT...LOC 2214Z 193DEG 14KT 4018 8715
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 26, 6:26 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
626 PM EDT Thu May 26 2022
INZ056-064-065-071-072-262300-
Decatur IN-Bartholomew IN-Shelby IN-Jackson IN-Jennings IN-
626 PM EDT Thu May 26 2022
...A strong thunderstorm will impact portions of southeastern Shelby,
western Decatur, eastern Bartholomew, northeastern Jackson and
northwestern Jennings Counties through 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a shower capable of
producing a landspout 7 miles northeast of Seymour, moving north at
40 mph.
HAZARD...Landspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Columbus around 645 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 49 and 58.
Interstate 74 near mile marker 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 8571 3896 8593 3940 8590 3941 8556
TIME...MOT...LOC 2226Z 188DEG 34KT 3903 8581
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RyanSpecial weather statement, May 26, 6:48 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
648 PM EDT Thu May 26 2022
INZ045-051>053-061-068-262330-
Daviess IN-Clay IN-Owen IN-Putnam IN-Greene IN-Vigo IN-
648 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of eastern Vigo, Clay,
western Owen, central Greene, southwestern Putnam and northeastern
Daviess Counties through 730 PM EDT...
At 647 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 13 miles
northeast of Sullivan to 16 miles south of Brazil to 11 miles
northwest of Bloomfield to 12 miles northeast of Washington. Movement
was north at 30 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Bloomfield and Brazil.
This includes Interstate 70 between mile markers 15 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3877 8706 3910 8710 3921 8719 3923 8724
3926 8724 3926 8731 3960 8725 3961 8701
3962 8701 3953 8690 3890 8690 3875 8693
TIME...MOT...LOC 2247Z 200DEG 28KT 3927 8728 3928 8716 3918 8703 3881
8706
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RyanSpecial weather statement, May 26, 7:14 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
714 PM EDT Thu May 26 2022
INZ061-069-070-262345-
Martin IN-Lawrence IN-Greene IN-
714 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of Martin, southeastern
Greene and western Lawrence Counties through 745 PM EDT...
At 714 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 14 miles
south of Bloomfield to near Shoals to 10 miles northeast of Jasper.
Movement was northeast at 40 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 8682 3878 8693 3881 8692 3882 8690
3890 8690 3891 8692 3899 8681 3899 8654
3872 8658 3869 8660 3869 8668 3853 8668
3853 8684
TIME...MOT...LOC 2314Z 206DEG 34KT 3882 8687 3873 8672 3848 8678
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RyanLocal storm report, May 26, 7:37 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TORNADO 1 N WAYNETOWN 40.10N 87.07W
05/26/2022 MONTGOMERY IN LAW ENFORCEMENT
REPORTED TORNADO ON THE GROUND BY LAW
ENFORCEMENT AT THE INTERSECTION OF STATE
ROAD 25 AND I-74.
&&
MMSpecial weather statement, May 26, 7:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
756 PM EDT Thu May 26 2022
INZ061>063-070-270030-
Brown IN-Lawrence IN-Greene IN-Monroe IN-
756 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of Monroe, southwestern
Brown, southeastern Greene and Lawrence Counties through 830 PM
EDT...
At 756 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 10 miles
southwest of Bloomington to near Bedford to 11 miles northwest of
Paoli. Movement was northeast at 25 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Bloomington around 815 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3883 8665 3887 8668 3890 8668 3890 8671
3898 8678 3928 8660 3907 8627 3905 8628
3905 8632 3899 8632 3899 8631 3880 8639
3870 8666
TIME...MOT...LOC 2356Z 223DEG 22KT 3908 8669 3894 8646 3870 8657
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:05 PM EDT | Special Weather Statement | IND | Montgomery | 25 min |
| May 26, 8:26 PM EDT | Severe Thunderstorm Warning | IND | Montgomery | 23 min |
| May 26, 8:29 PM EDT | Severe Thunderstorm Warning | IND | Tippecanoe | 31 min |
| May 26, 8:30 PM EDT | Special Weather Statement | IND | Brown, Monroe | 30 min |
| May 26, 8:35 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Vermillion, Vigo | 6 hr |
| May 26, 9:03 PM EDT | Areal Flood Warning | IND | Fountain, Montgomery, Parke, Tippecanoe | 6 hr |
| May 26, 9:11 PM EDT | Special Weather Statement | IND | Clinton | 34 min |
| May 26, 9:31 PM EDT | Special Weather Statement | IND | Tipton | 29 min |
| May 26, 9:59 PM EDT | Areal Flood Warning | IND | Martin | 6 hr |
| May 26, 10:04 PM EDT | Special Weather Statement | IND | Howard | 26 min |
| May 27, 9:27 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| May 27, 12:10 PM EDT | River Flood Warning | IND | Gibson, Knox | 4 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.